YARMOUTH, Mass. —
Police in Yarmouth used two doses of Narcan to revive an unresponsive man Saturday afternoon and investigators believe the man may have been experiencing an overdose after smoking marijuana laced with the powerful opioid fentanyl.
At about 2:49 p.m. Saturday, Yarmouth police were called to a home on Winslow Gray Road for a report of a medical emergency involving a young adult male. When they arrived, officers found a man without a pulse and not breathing on a bedroom floor, police said.
Yarmouth police and fire officials administered one dose of Narcan in the home and a second while en route to Cape Cod Hospital. The man regained consciousness after the second dose, police said.
Police said the man and his girlfriend had smoked marijuana earlier in the day “but did not realize it may have been laced with another drug which caused the overdose.” Officers seized a grinder and glass bong from the house as part of their investigation.
In a statement, the Yarmouth Police Department said its officers “believe that it is possible that the marijuana was laced with fentanyl, which police are starting to see more and more across the country.”
Fentanyl is a powerful opioid that can be legitimately prescribed to treat severe chronic pain. In recent years, law enforcement officials have seen a surge in clandestinely produced fentanyl being mixed with heroin or other drugs to give it a powerful — and increasingly deadly — boost in potency.
Earlier this summer, an Ohio coroner said her office had seen evidence that some cocaine and marijuana in Ohio had been mixed with fentanyl.
“Essentially, the message we’ve tried to get out there, is if you are using any form of street drugs, count on them having some form of